Virginia, 2003

Flood in Virginia, November 19 to 20, 2003

November 19 to 20, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rains on the 18th and 19th caused moderate flooding along the Clinch River. The river at Richlands crested over four and a half feet above flood stage at 7 pm on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains on the 18th and 19th caused moderate flooding along the Clinch River. The river at Richlands crested over four and a half feet above flood stage at 7 pm on the 19th. 26 houses were destroyed, 14 had major damage, and 5 minor damage. 5 businesses had major damage, and one business was underwater. At least 17 cars were flooded. Flood waters were high enough to block off Second St (had not happened since 1977.) The headwaters of the Clinch River also caused significant flooding in the town of Tazewell. A car lot had to be evacuated, and there was some damage. Shoulders of some of the roads were washed out. The Clinch river also flooded and closed Rt 637. Small stream flooding also caused damage to several homes throughout the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 7:30 AM EST, 3 hours earlier.

Area forecast discussion, Nov 19, 7:30 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 AM EST WED NOV 19 2003

.DISCUSSION...
ZONES WL BE UPDATED SOON TO INCLUDE NEW TORNADO WATCH FOR NC
COUNTIES.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Local storm report, Nov 19, 8:35 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 AM    8NE CLAYTON               WV   FLOODING
11/19/03   SUMMERS                        GRIFFITH CREEK OUT OF
                                          BANKS AND FLOODING
                                          ROADWAY.
Local storm report, Nov 19, 8:48 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    3N FANCY GAP              VA   FLOODING
11/19/03   CARROLL                        SNAKE CREEK OUT OF
                                          BANKS.

0915 AM    CAMP CREEK                WV   FLOODING
11/19/03   MERCER                         CAMP CREEK 4 FEET OUT OF
                                          BANKS 20N OF CAMP CREEK.

0920 AM                              WV   FLOODING
11/19/03   MERCER                         BRUSH FORK, STREAMS OUT
                                          OF BANKS.

0920 AM    HILLSVILLE                VA   FLOODING
11/19/03   CARROLL                        CRANBERRY RD COVERED BY 2
                                          FEET OF WATER.

0923 AM                              WV   FLOODING
11/19/03   MERCER                         FLOODING BETWEEN
                                          BLUEFIELD AND PRINCETON.

0940 AM    PEMBROKE                  VA   FLOODING
11/19/03   GILES                          DOE CREEK OUT OF BANKS,
                                          FLOODING BUSINESS
                                          ESTABLISHMENT.
Special weather statement, Nov 19, 9:24 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EST WED NOV 19 2003

NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191423-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
924 AM EST WED NOV 19 2003

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 9:30 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EST WED NOV 19 2003

NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
940 AM EST WED NOV 19 2003

...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING...
...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING...

AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE
RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.  RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING
MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH
FLOODING.

IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL
SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF
HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND...
THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED
LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS.

THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE
EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND
BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG
BETWEEN 1100 AM AND NOON EST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE
WEATHER.

PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS
OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE
REPORTS
TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4
3 2 4.2 1 5...4 3 2 4.

WERT
Local storm report, Nov 19, 9:54 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0959 AM    COUNTY WIDE               VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS AND STREAMS OUT OF
                                          BANKS.

0959 AM    BOILING SPRINGS           VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

0959 AM    CALLAGHAN                 VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

1012 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     CREEKS AND STREAMS OUT OF
                                          BANKS.

1015 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     WATER RUNNING ACROSS
                                          ROADS, SEVERAL FLOODED
                                          BASEMENTS.

1020 AM    VALLE CRUCIS              NC   FLOODING
11/19/03   WATAUGA                        WATAUGA RIVER FLOODING
                                          AND COVERING WATAUGA
                                          RIVER ROAD.

1030 AM    COUNTY WIDE               VA   FLOODING
11/19/03   BLAND                          CREEKS OUT OF BANKS
                                          COUNTYWIDE, WORST AREA
                                          UPPER WOLF CREEK AND
                                          ROUTE 614 13 ROADS
                                          COVERED BY WATER, 7 ROADS
                                          IMPASSABLE, SOME ROADS
                                          HAD PAVEMENT DAMAGE.
Local storm report, Nov 19, 10:00 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    GRIFFITH CREEK            WV   FLOODING
11/19/03   SUMMERS                        CAR TRAPPED BY FLOODING,
                                          RESCUE ENROUTE. REPORTED
                                          BY THE FIRE DEPARTMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tazewell

When
November 19, 10:30 AM EST to November 20, 2:45 AM EST
Where
Tazewell forecast zone
Property damage
$6.1 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329228.